By Lyall Johnson, July 26 2002
Five risked death from fantasy
The Alfred Hospital has warned of the dangers of the
illicit drug known as fantasy after a spate of overdoses
last weekend resulted in five people being placed on
Fantasy is the synthetic agent gamma-hydroxybutyrate
(GHB), commonly referred to as grievous bodily harm.
Mistakenly believed to enhance sexual awareness, it
actually switches off brain-stem function and shuts
down the respiratory system when taken in large doses.
Four men and one woman aged 18-30 were admitted to
the Alfred during the weekend, either unconscious or
suffering serious breathing difficulties. Two had been
at the same nightclub.
The director of emergency services at the Alfred, Mark
Fitzgerald, said the unusually high number of cases
was particularly worrying because it meant there were
more people taking GHB who were unfamiliar with its
The hospital usually sees one case of GHB overdose
every few months.
Professor Fitzgerald said the current batch must be
particularly strong or of unpredictable quality. He
also said GHB was especially dangerous when taken with
alcohol, as it had been in the weekend's incidents.
He said studies had shown that 70 per cent of people
who used the drug had either been treated in hospital
for its effects or knew someone who had. Unlike heroin,
there is no antidote for the drug.
Professor Fitzgerald said the hospital was trying to
make the community aware of the drug's dangers.
"None of these people are bad people, I think
they are just inexperienced," he said. "They
have been given an agent, they are unsure of its effects...
and they have had near-death experiences."
All the people treated were discharged about a day
GHB is a naturally occurring carbohydrate but its synthetic
form was developed in the 1960s as an anaesthetic. Its
use was short-lived, however, because of its unpredictable
nature, Professor Fitzgerald said.
GHB was directly related to the collapse of 10 people
at a Gold Coast nightclub in 1996 and was initially
thought to have caused the death of Hollywood actor
River Phoenix in 1993. Subsequent medical reports, however,
declared that he died of a cocktail of drugs.
The drug is currently being sold in Melbourne in a
Professor Fitzgerald said GHB was sometimes referred
to as "liquid ecstasy" but stressed that it
was not chemically related to the popular illicit dance